Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 111, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 13, 2014, 4:03 PM CDT for Haywood County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2014, 4:03 PM CDT (21:03 UTC)
- Expired
- May 13, 2014, 4:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Haywood County, TN
The radar
The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963
WUUS54 KMEG 132103
SVRMEG
TNC075-132130-
/O.NEW.KMEG.SV.W.0111.140513T2103Z-140513T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT TUE MAY 13 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 430 PM CDT
* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF BROWNSVILLE...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROWNSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3574 8918 3571 8913 3570 8912 3569 8906
3563 8907 3544 8931 3557 8945 3575 8924
3575 8922
TIME...MOT...LOC 2104Z 229DEG 25KT 3556 8930
$$1 follow-up statement
937
WWUS54 KMEG 132124
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT TUE MAY 13 2014
TNC075-132133-
/O.EXP.KMEG.SV.W.0111.000000T0000Z-140513T2130Z/
HAYWOOD TN-
424 PM CDT TUE MAY 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAYWOOD COUNTY WILL
EXPIRE AT 430 PM CDT...
AT 423 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THIS STORM
PRODUCED QUARTER SIZE HAIL IN BROWNSVILLE AROUND 400 PM.
LAT...LON 3574 8918 3571 8913 3570 8912 3569 8906
3563 8907 3544 8931 3557 8945 3575 8924
3575 8922
TIME...MOT...LOC 2123Z 229DEG 25KT 3565 8918
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:43 PM CDT, 20 minutes earlier.
Area forecast discussion, May 13, 3:43 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT TUE MAY 13 2014
.DISCUSSION...
A LARGE UPPER LEVEL TROUGH REMAINS STRETCHED FROM THE UPPER
MISSISSIPPI VALLEY SOUTHWESTWARD ACROSS THE SOUTHERN PLAINS THIS
AFTERNOON. A POTENT SHORTWAVE EMBEDDED WITHIN THE BASE OF THE
UPPER TROUGH CONTINUES TO MOVE EAST ACROSS EASTERN NEW MEXICO THIS
AFTERNOON. THIS SHORTWAVE WILL BE THE FOCUS FOR EXPECTED WEATHER
CONDITIONS TONIGHT AND WEDNESDAY.
IN THE SHORT-TERM...A SLOW MOVING COLD FRONT ALIGNED ALONG THE
MISSISSIPPI RIVER AS OF 20Z CONTINUES TO PUSH SLOWLY EASTWARD.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING LATE THIS
AFTERNOON JUST AHEAD OF THE FRONT. THESE STORMS HAVE FORMED IN A
MODERATELY UNSTABLE AND LOW SHEAR ENVIRONMENT. MLCAPES IN A
CORRIDOR JUST AHEAD OF THE FRONT RANGE FROM 1000-1500 J/KG WITH
LOW LEVEL LAPSE RATES APPROACHING 8.0 C/KM. THIS HAS ALLOWED
STORMS TO BECOME STRONG THIS AFTERNOON IN THESE AREAS WITH THE
POTENTIAL FOR STRONG GUSTY WINDS AND SMALL HAIL. MEAGER MID LEVEL
LAPSE RATES AND WEAK SHEAR WILL LIKELY KEEP STORMS OF THE PULSE
VARIETY AND MAINLY BELOW SEVERE LIMITS. THESE SHOWERS AND STORMS
SHOULD CONTINUE INTO THE EVENING WITH A REDUCTION IN INTENSITY AND
COVERAGE LATER THIS EVENING.
BY LATER TONIGHT...THE AFOREMENTIONED SHORTWAVE OVER THE SOUTHERN
PLAINS WILL CONTINUE TO MOVE EASTWARD WITH FALLING MID LEVEL
HEIGHTS...ESPECIALLY ACROSS WESTERN AREAS AFTER MIDNIGHT. SHOWERS
AND THUNDERSTORMS SHOULD EXPAND IN COVERAGE LATE TONIGHT
ESPECIALLY ON THE COOL SIDE OF THE SLOW MOVING COLD FRONT WHICH
SHOULD MOVE AS FAR EAST AS WEST TENNESSEE INTO NORTHWEST
MISSISSIPPI BY SUNRISE WEDNESDAY MORNING. THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL ACROSS WESTERN PORTIONS OF THE MID SOUTH.
THE POTENTIAL FOR FLOODING REMAINS SOMEWHAT BORDERLINE...BUT
CONSIDERING THE FACT THAT FLASH FLOOD GUIDANCE IS LOW AND
CONVECTIVE COVERAGE SHOULD EXPAND LATER TONIGHT INTO WEDNESDAY
MORNING...WILL LEAVE THE FLASH FLOOD WATCH IN PLACE.
THE SHORTWAVE WILL CONTINUE TO DIG OVER THE MID SOUTH ON WEDNESDAY
AS IT TAKES ON AN INCREASINGLY NEUTRAL TO EVEN SLIGHTLY POSITIVE
TILT. AS MID LEVEL HEIGHT FALLS ASSOCIATED WITH THE SHORTWAVE
BEGIN TO OVERTAKE THE SURFACE FRONT AND OVERSPREAD THE WARM SECTOR
STILL IN PLACE OVER PORTIONS OF WEST TENNESSEE...NEAR THE
TENNESSEE RIVER...AND NORTHEAST MISSISSIPPI....THE ATMOSPHERE
SHOULD FURTHER DESTABILIZE BY LATE MORNING INTO EARLY AFTERNOON.
THE UPPER LEVEL FORCING AND ASSOCIATED 70 KT CYCLONICALLY CURVED
MID LEVEL JET SHOULD HELP TO INDUCE A SURFACE WAVE OF LOW PRESSURE
THAT WILL LIFT NORTHEAST ALONG THE FRONT OVER EASTERN PORTIONS OF
THE FORECAST AREA THROUGH WEDNESDAY AFTERNOON. DEEP LAYER SHEAR
SHOULD STRENGTHEN OVER THE AREA AS THE ATMOSPHERE BECOMES SOMEWHAT
UNSTABLE OVER EASTERN SECTIONS OF THE REGION. NUMEROUS
THUNDERSTORMS SHOULD DEVELOP AND INTENSIFY ALONG AND AHEAD OF THE
FRONT. LOW LEVEL DIRECTIONAL SHEAR IN ADVANCE OF THE SURFACE FLOW
SHOULD BECOME BACKED. CONSIDERING ALL OF THESE FACTORS...THERE
WILL BE THE POTENTIAL FOR A FEW SEVERE STORMS TO DEVELOP ACROSS
PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND
NORTHEAST MISSISSIPPI ON WEDNESDAY. THE PRIMARY SEVERE WEATHER
THREATS SHOULD BE DAMAGING WINDS AND A FEW TORNADOES. A SLIGHT
RISK FOR SEVERE STORMS EXISTS OVER THESE AREAS FOR TOMORROW.
TIMING FOR THE SEVERE WEATHER THREAT WILL BE FROM LATE MORNING
THROUGH THE AFTERNOON HOURS. TO THE WEST OF THE FRONT...VERY COOL
CONDITIONS WILL PREVAIL WITH HIGH TEMPERATURES REMAINING IN UPPER
50S TO LOWER 60S. AHEAD OF THE FRONT...TEMPERATURES SHOULD RISE
INTO THE MID AND UPPER 70S.
AS THE SHORTWAVE MOVES NORTHEAST OF THE AREA BY EVENING AND THE
SURFACE LOW LIFTS QUICKLY NORTHEAST...EXPECT THE COLD FRONT TO
SWEEP EAST OF THE AREA WITH SHOWERS AND THUNDERSTORMS ENDING FROM
WEST TO EAST THROUGH THE EVENING. DRY AND COOL CONDITIONS WILL
RETURN BRIEFLY BY LATER WEDNESDAY NIGHT.
ANOTHER SHORTWAVE ROTATING THROUGH THE UPPER TROUGH AND TO THE
SOUTH OF A DEVELOPING UPPER LEVEL LOW PRESSURE SYSTEM OVER THE
GREAT LAKES REGION WILL MOVE ACROSS THE MID SOUTH THURSDAY
AFTERNOON AND EVENING. VERY COLD MID LEVEL TEMPERATURES AND STEEP
MID LEVEL LAPSE RATES WILL SUPPORT ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE
GREATEST COVERAGE SHOULD REMAIN ACROSS NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE WHERE INSTABILITY WILL
BE MAXIMIZED. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL. TEMPERATURES WILL BE HELD SEVERAL DEGREES BELOW NORMAL
WITH HIGHS MAINLY IN THE MID TO UPPER 60S.
THE UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE GREAT LAKES
THROUGH THE WEEKEND. A SERIES OF WEAKER SHORTWAVES SHOULD MOVE
ACROSS THE REGION BRINGING PERIODIC CHANCES FOR SHOWERS AND
CONTINUED BELOW AVERAGE TEMPERATURES. UPPER LEVEL RIDGING WILL
FINALLY REBUILD BACK INTO THE REGION BY EARLY NEXT WEEK WITH A
RETURN TO DRY WEATHER AND WARMER TEMPERATURES.
JLH
&&
.AVIATION...18Z TAF CYCLE
A COLD FRONT IS CURRENTLY STALLED ALONG A LINE NEARLY PARALLEL TO
THE MISSISSIPPI RIVER DELTA. HEAVY BANDS OF CLOUDS WITH PREVALENT
MVFR CEILINGS ARE MAINLY WEST OF THIS BOUNDARY...AND MOSTLY CLEAR
TO PARTLY CLOUDY SKIES WITH VFR CONDS ARE EAST OF THE RIVER. JBR
IS EXPD TO REMAIN MVFR...WHILE REMAINING SITES WILL STAY VFR
THROUGH THIS EVENING. CONDS ARE EXPECTED TO DETERIORATE OVERNIGHT
AS SHOWERS AND FOG LOWER CEILINGS AND VSBYS TO IFR AND POSSIBLY
LIFR CONDS AFTER 06Z.
SHORT TERM MODELS INDICATE ISOLATED SHOWERS WITH POSSIBLE EMBEDDED
TS WILL BE POSSIBLE THIS AFTERNOON NEAR MEM...MKL...AND TUP BUT
CONFIDENCE AND COVERAGE IS ONLY LOW ENOUGH TO ONLY WARRANT A VCSH.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR NEAR THE
END OF THE TAF PERIOD WITH THE PROGRESSION OF THE COLD FRONT AND A
LOW PRESSURE SYSTEM TRACKING NORTHEAST ACROSS THE REGION. WINDS
WILL VARY FROM SOUTHWEST TO NORTHWEST AT MEM...MKL...AND JBR AROUND
10 KNOTS...WITH TUP KEEPING SOUTH WINDS THROUGHOUT THE ENTIRE
PERIOD.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...NONE.
&&Hazardous weather outlook, May 13, 3:49 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT TUE MAY 13 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142300- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 349 PM CDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. STORMS SHOULD DIMINISH IN INTENSITY LATER THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL. HEAVY RAINFALL MAY RESULT IN FLASH FLOODING IN THESE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH WEDNESDAY EVENING. HEAVY RAINFALL WILL CONTINUE TO BRING A THREAT FOR FLASH FLOODING TO THESE AREAS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND NORTHEAST MISSISSIPPI ON WEDNESDAY. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER SHOULD COME TO AN END BY WEDNESDAY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NECESSARY WEDNESDAY FOR PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND NORTHEAST MISSISSIPPI. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:59 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 13, 4:34 PM CDT | Special Weather Statement | MEG | Fayette | 26 min |
| May 13, 5:08 PM CDT | Special Weather Statement | MEG | Gibson | 37 min |
| May 13, 5:41 PM CDT | Special Weather Statement | MEG | Weakley | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.